Alert archive / Minnesota / Red Flag Warnings in 2022
Red Flag Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at Nov 5, 2022, 2:58 PM CDT for Grant County, Minnesota. It took effect at Nov 6, 2022, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2022, 2:58 PM CDT (19:58 UTC)
- In effect from
- Nov 6, 2022, 12:00 PM CST
- Expired
- Nov 6, 2022, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
County Grant County, MN
The radar
The Aberdeen radar (KABR), 194 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817 WWUS83 KFGF 051958 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 258 PM CDT Sat Nov 5 2022 MNZ040-070000- /O.NEW.KFGF.FW.W.0002.221106T1800Z-221107T0000Z/ Grant- 258 PM CDT Sat Nov 5 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST SUNDAY... The National Weather Service in Grand Forks has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from noon to 6 PM CST Sunday. * AFFECTED AREA...Grant county in west central Minnesota. * TIMING...Sunday afternoon. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...as low as 25 percent. * TEMPERATURES...In the lower 40s. * IMPACTS...Any fire may spread rapidly when ignited. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ dtr
1 follow-up statement
861 WWUS83 KFGF 060729 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 129 AM CST Sun Nov 6 2022 MNZ040-070000- /O.CON.KFGF.FW.W.0002.221106T1800Z-221107T0000Z/ Grant- 129 AM CST Sun Nov 6 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING... * AFFECTED AREA...Grant county in west central Minnesota. * TIMING...Sunday afternoon. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...as low as 25 percent. * TEMPERATURES...In the lower 40s. * IMPACTS...Any fire may spread rapidly when ignited. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Nov 5, 1:00 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Nov 5, 1:00 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
100 PM CDT Sat Nov 5 2022
.UPDATE...
Issued at 1250 PM CDT Sat Nov 5 2022
Mid clouds slowly advancing into DVL basin early this aftn. The
area of low clouds that advected west into Park Rapids, Bemidji
areas is burning off. Rain shower band over NW moving east.
Updated pops to latest guidance which supports idea of 20-30 pops
moving east into DVL late aftn and RRV this eve and farther east
tonight. Due to temps, rain/snow mix is in the forecast but any
precipitation will be light.
UPDATE Issued at 1016 AM CDT Sat Nov 5 2022
Made minor adjustments for arrival of clouds (mid clouds advancing
a tad faster) and for pops/precip (rain showers a tad slower than
fcst). Temps appear fine and are being updating with new data
automatically but trends suggest temps and RH values are fine.
UPDATE Issued at 635 AM CDT Sat Nov 5 2022
Clear skies and southerly winds 5 to 10 mph are prevailing for
most locations (lighter in our east towards KBJI and a little
higher towards KDVL). Not a lot has changed for the early morning
portion of the forecast outside of a few stray pockets of ground
fog in our east where winds have been lighter and Td depressions
near zero. We are monitoring trends with temps/dewpoints/winds
for near critical fire weather today, but there hasn't been a
change so far in guidance for where lowest RH and gusty winds will
line up.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 416 AM CDT Sat Nov 5 2022
Main focus in the short term periods will be related to strong winds
behind a cold front tonight into Sunday, and the potential for
additional fire weather impacts (see fire section).
Today-This evening: The shortwave that will eventually bring impacts
tonight and Sunday has moved into the Northern Rockies within mid
level flow aloft, with large scale subsidence/deep dry air on WV/PV
heights over our CWA this morning. As the front approaches a north
to south orientated axis of 800-700MB frontogensis and mid level
moisture advection could result in high based shower activity later
this afternoon into the evening (wet bulb profiles could support
both rain and snow at times). This would be falling into a sub cloud
dry layer featuring Td depressions of 15-25F which will result in
evaporation and limit measurable chances despite organized forcing.
Current HREF PMM barely shows any spotty measurable liquid
equivalent and max of all CAMs is less than 0.1" liquid.
Late tonight-Sunday night: The shortwave closes off as is moves
across southern Saskatchewan and Manitoba and surface low pressure is
shown to deepen to 985-990MB as the cold front pushes west to east
over our CWA. Strongest CAA is offset from peak pressure rises, and
winds will be orientated in a westerly direction driven primarily by
pressure gradient and then post frontal mixing. Winds aloft still
vary between model soundings but there is a very strong signal for
at least advisory type winds through the day Sunday (west to east
increases starting after 9Z). GFS is still the strongest with winds
at the top of the mixed layer, and there is a subset of CAMs showing
potential for max gusts 50kt in line with GFS (HREF mean gusts are
within advisory). Considering the westerly type pattern (less
favorable for the valley and east conceptually), lack of CAA surge,
peak pressure rises remaining north, and other model mixed layer
winds in line with advisory I am not as confident in a warning type
event (though isolated gusts to 50kt may occur along/west of the
escarpment). In coordination with neighbors I issued a wind advisory
at this point, and subsequent shifts can monitor for potential
upgrades if needed. Loss of daytime mixing should result in
improvement around sunset Sunday, so the advisory was set to
expire at 00Z (6PM CST).
.LONG TERM...(Monday through Friday)
Issued at 416 AM CDT Sat Nov 5 2022
The long term period will have many chances for active weather.
Multiple systems moving through the area will bring precipitation
chances, both liquid and possibly snow. Confidence on impacts is
low, but impacts also appear lower at this time.
Beginning the work week next week, we will enter a southwest flow
period. This will warm our temperatures to near or above normal for
the first half of the week. It also signals the beginning of an
active weather pattern for the rest of the week. The first in line
is a system on Monday. Majority of the FA looks to remain relatively
dry during this shortwave, but some rain/snow showers are possible
in the Devils Lake Basin. Temperatures in that area will be at or
slightly above freezing for the highs, so some mixture could be
possible. QPF amounts are looking to be small, most likely amounts
near a tenth of an inch in the Devils Lake Basin. Some flurries or
sprinkles cannot be ruled out as far east as the RRV north of Hwy 2
however.
The next system on tap looks to have significantly more moisture to
it. PWATs are looking to be on the higher side according to sounding
climatology. Probabilities look decent (30 - 60%) for seeing at
least half an inch of QPF Wednesday, which given warmer temperatures
will likely be liquid.
End of the week is a bit fuzzy, with lower confidence in track,
timing, and exact type of precipitation. There remains decent
signaling from the ensembles that another system will impact the
area late in the week/into the weekend. There's also multiple
members forecasting snowfall with this system instead of rain, so we
will continue to monitor the event as it gets closer temporally.
Temperatures to end the week will be lower, in the 20s for daytime
highs, so it appears winter is finally trying to show its face here
in the northern plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1250 PM CDT Sat Nov 5 2022
South winds increasing this aftn and evening. Low clouds bemidji
area clearing, so thru the aftn looks clear to scattered high/mid
clouds RRV into NW/WC MN. Mid clouds will advance east into DVL
early aftn and valley late aftn/eve. Cloud bases are abv 6000 ft
agl. Main wind shift will occur late tonight and Sunday AM with
highest wind gusts (more than 35kt) after 15z.
&&
.FIRE WEATHER...
Issued at 416 AM CDT Sat Nov 5 2022
This afternoon: Strengthening low pressure in southern Canada
results in increasing gradient ahead of the approaching front this
afternoon, and winds should begin to increase over the Devils Lake
Basin with gusts to 35 mph possible. Further south and east gradient
will be weaker through daytime heating and mixed layer winds support
only occasional gusts 15 to 20 mph where lower RH values 30% or less
are more likely to develop (mainly southeast ND). This places a
small window for near critical fire weather conditions in our south,
though some impacts can't be ruled out further north despite
marginal RH due to very dry fuels.
Sunday afternoon: Much stronger westerly winds are forecast, but RH
values will be much more variable due to colder air and thick clouds
arriving in the north through the day. Based on current guidance
marginal RH values in the 30-40% range are possible south of Highway
2 where near critical fire weather conditions are possible. Further
south where skies may remain clear longer (better chance south of I-
94) we could see brief period of temperatures in the 40-50F range
and RH values dropping to 30% or less. If these RH values in our far
south were to occur, then the combination of the strong winds and
very dry fuels could result in critical fire weather conditions. We
held off on a Fire Weather Watch for now as the timing is less
certain, but subsequent shifts may be coordinating potential for
fire weather highlights.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 3 AM to 6 PM CST Sunday for NDZ006-007-014-
015-024-026-054.
Wind Advisory from 6 AM to 6 PM CST Sunday for NDZ008-016-
027>030-038-039-049-052-053.
MN...Wind Advisory from 9 AM to 6 PM CST Sunday for MNZ001>005-007-
008-013>015-022-027-029-030-040.
&&
UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...AK
AVIATION...Riddle
FIRE WEATHER...DJRHazardous weather outlook, Nov 5, 4:46 AM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 446 AM CDT Sat Nov 5 2022 NDZ006-007-014-015-024-026-054-061000- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh- 446 AM CDT Sat Nov 5 2022 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Near critical fire weather conditions are possible this afternoon. Strong winds are expected to develop later tonight after 3AM behind a cold front with gusts to 45 mph expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong winds should continue through Sunday afternoon with gusts to 55 mph expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ008-016-027>030- 038-039-049-052-053-061000- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin- West Otter Tail-Grant-Pembina-Eastern Walsh-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 446 AM CDT Sat Nov 5 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Near critical fire weather conditions are possible this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong winds develop behind a front on Sunday, with gusts to 50 mph possible. Strongest gusts will tend to be west of the Red River Valley in eastern ND. Near critical fire weather conditions are possible again on Sunday afternoon south of Highway 2, with the potential for critical fire weather conditions south of Interstate 94. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ006-009-016-017-023-024-028-031-032-061000- Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena- 446 AM CDT Sat Nov 5 2022 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 2:45 AM CDT | Wind Advisory | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more | 40 hr |
Nearby
Red Flag Warnings in Minnesota, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.